Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Lake Charles, LA

April 10, 2004Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 10, 2004, 8:37 PM CDT for Jasper County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 8:37 PM CDT (01:37 UTC)
Expired
Apr 10, 2004, 9:30 PM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS54 KLCH 110137
SVRLCH
TXC241-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
837 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 930 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF JASPER TO
  26 MILES SOUTH OF JASPER...AND MOVING NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  JASPER BY 855 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3107 9419 3055 9406 3055 9391 3111 9392

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 10, 7:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
700 PM CDT SAT APR 10 2004

.UPDATE...
HAVE UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH 65 FOR TEXAS
AND EXTREME WESTERN LOUISIANA ZONES. A LINE OF STRONG TO SEVERE
THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS TEXAS FROM LUFKIN TO
CONROE TO SPEAKS. THIS LINE WILL MOVE INTO THE NW CWA WITHIN THE
NEXT HOUR OR TWO.

.PREVIOUS DISCUSSION...

.TONIGHT...LINEAR SHOWERS AND THUNDERSTORMS SOME SEVERE.
The current thinking has not changed. The Texas cold front will
advance southeast toward the Lakes Region this evening move
steadily across the Lakes Region by midnight then slow down to a
crawl as it moves east across southwest and east central Louisiana.

Both the thermodynamics and the dynamics will come together to meet
this cold front. An unstable air mass will be in place SI values
will range from minus 3 to minus 4 C degrees.

From a dynamics perspective, a LLJ will set-up along a Cameron-
Alexandria line by midnight then strengthen as the core drifts
east. Further-up, the Rocky Mountain trough will be ejecting group
waves (emanating out of Old Mexico) northeast. A strong group wave
is timed to pass over the LLJ around midnight. The phasing-in of the
two omegas (LLJ and group wave) with the frontal lift will release
the thermodynamic instability.

The primary severe threat is damaging winds and hail. Also, localized
flooding is possible especially when the cold front decelerates
during the overnight hours. Basin-averaged rainwater amounts around
1.5 inches will be found within area bounded from Beaumont to Lake
Charles to Alexandria to Fort Polk.

.TOMORROW...WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS.
The thinking has changed The slow-moving cold front picks-up its
southeast advance, trekking steadily across south central Louisiana
during the morning hours. The severe potential will be high in the
pre-frontal air. Linear thunderstorms are expected.

Meanwhile, a low-level vortex set-up across southwest Louisiana. Its
low-level cyclonic flow (within the somewhat unstable post-frontal
air) will generate and maintain overrunning rain. Although the low-
level dynamics (LLJ) have exited east the upper-level dynamics will
remain favorable. A few propagating group waves (emanating out of
Old Mexico) will pass over the unstable post frontal air embedded
thunderstorms seem likely. Embedded severe storms seems less likely.
The cool surface-layer air should prevent the thunderstorms
downdrafts from reaching the public.

.TOMORROW NIGHT...RAINS TAPERING OFF
The low-level cyclonic vortex will propagate northeast into northern
Mississippi. The circulation on the cold side of the vortex will
bring down cooler air thus deepening the surface cold layer. The
stratiform rain will taper off to light convective rain (showers).

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  61  65  52  64 /  70 100  40  20
BPT  59  65  51  65 /  70 100  40  20
AEX  59  62  46  60 /  70 100  70  40
LFT  62  66  53  65 /  70 100  70  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

21/24
Hazardous weather outlook, Apr 10, 4:39 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT SAT APR 10 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
111030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
439 AM CDT SAT APR 10 2004

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE SOUTH TODAY AND INTO CENTRAL LOUISIANA
BY LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE FOUND
ALONG AND AHEAD OF THIS BOUNDARY AND THERE IS A POSSIBILITY THAT
SOME OF THESE STORMS MAY BE SEVERE. AT THIS TIME...LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE FRONT WILL MOVE OFFSHORE EARLY SUNDAY MORNING BUT SHOWERS WITH A
FEW ISOLATED THUNDERSTORMS WILL LINGER THROUGH MONDAY. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT ON TUESDAY...KEEPING SKIES
CLEAR THROUGH THE END OF THE WEEK.

SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TONIGHT.

MCNATT

In the hours before

Special weather statement, Apr 10, 2:48 PM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT SAT APR 10 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
110300-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
248 PM CDT SAT APR 10 2004

...ROUGH WEATHER IS EXPECTED LATER TONIGHT...

BOTH SEVERE THUNDERSTORMS AND LOCALIZED FLOODING RAIN ARE POSSIBLE
LATER TONIGHT INTO EARLY EASTER MORNING.

A STRONG COLD FRONT WILL ADVANCE THROUGH THE LAKES REGION OF
SOUTHEAST TEXAS LATER THIS EVENING, THEN CONTINUE ACROSS SOUTHWEST
AND EAST CENTRAL LOUISIANA OVERNIGHT, AND FINALLY EXIT SOUTH CENTRAL
LOUISIANA EASTER MORNING. ROUGH WEATHER IS EXPECTED NEAR AND AHEAD OF
THIS FRONT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. HAIL
IS ALSO POSSIBLE. ALSO, SOME THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. BEWARE OF LOCALIZED FLOODING,
ESPECIALLY IN UNDERPASSES.

THE RAINS WILL NOT END WITH THE PASSAGE OF THIS FRONT. WIDESPREAD
STEADY RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL PERSIST FOR MOST
OF EASTER SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO, COMMERCIAL TELEVISION, OR RADIO FOR
LATER STATEMENTS.
Local storm report, Apr 10, 8:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
821 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     WOODVILLE               30.77N 94.42W
04/10/2004                   TYLER              TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED POWER LINES DOWN IN WOODVILLE AND
            ELECTRICITY OUT TO PARTS OF THE CITY.

&&

MJW

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:13 PM CDTSevere Thunderstorm WarningLCHTyler62 min
Apr 10, 8:07 PM CDTSevere Thunderstorm WarningLCHHardin, Tyler53 min
Apr 10, 9:19 PM CDTSevere Thunderstorm WarningLCHNewton56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.